Thunderstorm Wind, Hamilton
- When
- September 2, 8:45 PM CST
- Where
- Hamilton County, 0.86 mi NE of Jewell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.310, -93.640
Large tree limb down in town.
An unstable airmass remained in place across Iowa with dewpoint temperatures remaining in the upper 60s to low 70s. A nearly stationary frontal boundary was in place across the state extending from the east central counties to the southwest corner of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An unstable airmass remained in place across Iowa with dewpoint temperatures remaining in the upper 60s to low 70s. A nearly stationary frontal boundary was in place across the state extending from the east central counties to the southwest corner of the state. Thunderstorms erupted on the north side of the front during the evening. CAPE values were between 2000 and 4000 J/kg, with downdraft CAPE of 1100 to 1600 J/kg. The lifted index was in the -4 to -6 C range. The freezing level was quite high, though it had fallen some during the day. It was just over 14,000 feet by evening. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 700 J/kg. Moisture was drawn north over the frontal boundary by a low level jet of 25 kts. Precipitable water values increased to 1.6 to 1.9 inches. The storms produced high winds as they progressed across the state. One storm broke several 10 inch branches south of Hubbard in Hardin County. This storm continued eastward and produced strong winds as it moved through Black Hawk County. Winds were measured around 60 MPH in the Waterloo area. Another cluster of storms moved into western Iowa and spread into the central counties. Winds around 75 MPH occurred in Audubon County. The strong winds, at least 60 MPH, continued east into Guthrie County before the storms weakened. There were numerous reports of trees downed, along with power line damage. Extensive damage occurred in Hardin County as winds of 75 MPH caused crop damage, ripped part of the roof off of a machine shed, and flattened several grain bins. A classic wet microburst took place south of Hubbard as well. Winds started around 1030 PM and lasted for about 8 minutes. The damage was concentrated in an area about 2 miles south of Hubbard where 3 farms sustained major damage, and a 4th farm had more minor damage. Specifically, one farm lost 12 trees (snapped). Two trees landed on and destroyed a grain bin. Also, the west-facing machine shed door was collapsed and portions of the roof (including the roof structure itself) were blown off. The next 2 farms to the south also sustained significant damage to trees with many snapped about halfway up the trunk. The farm just to the north also lost several large trees. Based on the duration of the winds, damage to the farms, type and condition of the trees, etc., estimated winds were in the 80-85 MPH range. In terms of crops, most of these farms are growing soybeans which were flattened, and part of the corn crop was blown down. Heavy rain also was reported in Bremer County with reports of around 3 inches of rain in under 2 hours. Around 2 inches of rain fell in an hour in Black Hawk County. Lightning struck a building in Cedar Falls, setting it on fire. There were also reports of two tree fires in the city of Cedar Falls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 2, 5:46 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 646 PM CDT FRI SEP 2 2011 ...UPDATED FOR THE 00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... MAIN FORECAST CONCERN IS WITH CONVECTIVE DEVELOPMENT THIS EVENING INTO THE OVERNIGHT HOURS. SURFACE BOUNDARY DRAPED ACROSS NORTH-CENTRAL IOWA FROM WEST TO EAST THIS AFTERNOON AND WILL BE THE FOCUS FOR POTENTIAL SURFACE BASED STORMS EARLY THIS EVENING. THE HIGH-RES MODELS SUCH AS THE 17Z HRRR/12Z 4KM SPC WRF/12Z 20KM ARW WRF DEPICT DEVELOPMENT PAST 00Z THIS EVENING ACROSS THE FORECAST AREA. THERE IS STILL SOME CAP THIS AFTERNOON...HOWEVER ERODING SLIGHTLY OUT WEST. SURFACE INSTABILITY TOPS 3500J/KG IN WESTERN IOWA...WITH MLCAPE RANGING FROM 1000-2500J/KG OVER CENTRAL AND SOUTHERN IOWA. 0-1KM SHEAR NEAR THE FRONT RANGES FROM 10-15KTS AND 0-3KM SHEAR UP TO AROUND 20-25KTS BY 00Z SATURDAY...SO THERE IS SOME SHEAR AVAILABLE. EVEN THE 0-6KM SHEAR IS MARGINAL FOR SUSTAINABLE UPDRAFTS. THINKING STORMS WILL DEVELOP PAST 00Z SATURDAY OVER WESTERN IOWA AND MEANDER EASTWARD AS STORM MOTION REMAINS LESS THAN 25KTS. SEVERE PARAMETERS SEEM REASONABLE FOR THUNDERSTORM ACTIVITY TO PRODUCE HAIL AND DAMAGING WINDS THROUGH THE EVENING HOURS. LLJ DEVELOPS AND CONTINUES TO FEED MOISTURE INTO THE CENTRAL AND SOUTHERN CWA AHEAD OF THE FRONT. WARM CLOUD LAYER RANGES FROM 12000-13000FT THIS EVENING WITH PRECIPITABLE WATER VALUES IN THE 1.5-2.0" RANGE ALONG THE FRONT. SO EXPECTING SOME HEAVY RAIN POTENTIAL THROUGH THE OVERNIGHT HOURS. .LONG TERM /SATURDAY THROUGH FRIDAY/... SCATTERED CONVECTION SHOULD BE ONGOING AT THE START OF THE PERIOD ALONG THE TAIL END OF CURRENT ELONGATED BAROCLINIC ZONE AND TRAIL OF WEAK SHORT WAVES. THIS SHOULD BE FOLLOWED BY ANOTHER MCS...THIS TIME INFLUENCED BY CURRENT SWRN CANADA/MT SHORT WAVE AS IT REACHES THE DAKOTAS AND MN BY 18Z. THIS WILL PRODUCE INCREASING KINEMATIC AND THERMODYNAMIC FORCING INTO IA WITH MORE THAN ADEQUATE INSTABILITY AVAILABLE. ELEVATED CAPES REACH 1000-2000 J/KG...NAM ON THE HIGHER END OF THE SPECTRUM...WITH MINIMAL CINH SO HIGH END LIKELIES SEEM REASONABLE AND ARE SUPPORTED BY ENSEMBLES. THERE IS AGAIN SOME SURFACE BASED POTENTIAL...AND A FEW SEVERE STORMS WOULD AGAIN BE POSSIBLE WITH SUFFICIENT SHEAR AND INSTABILITY. FORCING SHOULD BE RELEGATED TO SERN SECTIONS BY THE EARLY EVENING AND THEN QUICKLY EXIT THE REGION LEADING TO FAIR AND COOL WEATHER FOR THE REMAINDER OF THE LABOR DAY WEEK AS HIGH PRESSURE ENTERS THE REGION. FAIR AND COOL WEATHER SHOULD THEN CONTINUE TO DOMINATE THE EXTENDED PORTION OF THE FORECAST AS WELL. PATTERN CHANGES LITTLE...ESPECIALLY UPSTREAM...WITH PERSISTENT BROAD RIDGING ACROSS THE ROCKIES. THIS WILL RESULT IN A PROLONGED INFLUENCE OF SURFACE HIGH PRESSURE WITH VARIED STRENGTH. MODELS DEPICT SEVERAL WEAK SHORT WAVES WANDERING THROUGH THE RIDGE...BUT CONFIDENCE IN ANY PARTICULAR WAVE PHASING WITH SUFFICIENT FORCING AND MOISTURE IS CERTAINLY NOT THERE AS OF YET. ONLY CHANGE TO FORECAST WAS NUDGING TEMPS DOWN IN SEVERAL PERIODS AT THE SUGGESTION OF FORECAST SOUNDINGS...OFTEN AT OR BELOW THE COOLEST ENSEMBLE MOS VALUES. && .AVIATION...03/00Z SFC BOUNDARY WILL OSCILLATE THROUGH CNTRL IA DURING THE PERIOD. THIS BOUNDARY WILL BE ACTIVE WITH SHOWERS AND THUNDERSTORMS AFFECTING ALL SITES. THESE STORMS WILL BECOME MORE WIDESPREAD LATER THIS EVENING. POSSIBLE BREAK FOR A PERIOD LATE TONIGHT BEFORE REDEVELOPMENT ON SATURDAY AS PIECES OF ENERGY OVERTOP THE BOUNDARY. HAVE PLACED BEST POTENTIAL FOR TIMING OF NON THUNDERSTORM PERIODS LATER TONIGHT AND GENERALLY MOST LOCATIONS WILL HAVE CB AROUND THROUGH MUCH OF SATURDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...PODRAZIK AVIATION...DONAVON LONG TERM...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT FRI SEP 2 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 351 PM CDT FRI SEP 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO INCREASE IN INTENSITY AND AREAL COVERAGE THIS EVENING AND CONTINUE OVERNIGHT. THERE WILL BE A SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY...ENDING IN THE LATE AFTERNOON OR EVENING. A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY OVER SOUTHEASTERN IOWA...WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN ON SATURDAY. KS/BSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 644 PM CDT FRI SEP 2 2011 IAZ044-030045- CRAWFORD- 644 PM CDT FRI SEP 2 2011 ...STRONG WIND GUSTS POSSIBLE... AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 27 MILES SOUTHWEST OF DENISON...MOVING EAST AT 30 MPH. WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... DOW CITY BY 710 PM CDT... ARION BY 715 PM CDT... BUCK GROVE BY 720 PM CDT... DENISON AIRPORT BY 725 PM CDT... DENISON BY 730 PM CDT... DELOIT AND 9 MILES NORTH OF MANILLA BY 735 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOKSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CDT FRI SEP 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 AM TSTM WND DMG FOREST CITY 43.26N 93.64W
09/02/2011 WINNEBAGO IA TRAINED SPOTTER
A STREET SIGN WAS BLOWN OVER...A LARGE TRAMPOLINE WAS
FLIPPED AND SEVERAL LARGE LIMBS WERE DOWNED.
&&
DEITSCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 918 PM CDT FRI SEP 2 2011 IAZ035-036-047-030315- BOONE-HAMILTON-WEBSTER- 918 PM CDT FRI SEP 2 2011 ...STRONG WIND GUSTS POSSIBLE WITH THUNDERSTORMS... AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN WEBSTER COUNTY...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 50 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... STRATFORD BY 925 PM CDT... STANHOPE BY 940 PM CDT... KAMRAR BY 955 PM CDT... JEWELL AND 7 MILES NORTHWEST OF RANDALL BY 1000 PM CDT... ELLSWORTH BY 1010 PM CDT... 9 MILES SOUTHEAST OF BLAIRSBURG BY 1015 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. BOKSA
The Des Moines radar (KDMX), 65 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
16 thunderstorm wind, 3 heavy rain, 1 lightning. Local standard time, as filed.
Large tree limb down in town.
Large tree blocking a road off of Highway 69.
Ten large trees snapped in half with a couple of the trees hitting and destroying two grain bins. Many large branches down, some 10 inches in diameter. A machine shed lost parts of its roof and the doors to the building were blown in.
Numerous tree branches were down all over town.
A microburst took place on 2 farmsteads in the area with 80 to 85 MPH winds causing damage to buildings and crops.
Several branches down, some 10 inches in diameter.
Tree damage throughout town.
Grain bin destroyed. Large tree down with crop damage.
Spotter estimated 60 MPH winds.
Thunderstorms moved through the Dike area causing extensive tree damage on the south side of Dike.
Spotter estimated a wind gust of 60 MPH.
One to three inch diameter branches blown down.
Small tree limbs down.
A building and two trees were set ablaze by lightning.
Rainfall total of 2.7 inches, Received from KWWL TV.
Rainfall total of 3.3 inches. Received from KWWL TV.
Rainfall total from the storm was 2.00 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330500, 330502, 330503, 330318, 331332, 330284, 330504, 330505, 330289, 340094, 330294, 330290, 330292, 330510, 330291, 330293, 336248, 330319, 330320, 330499.